Tennessee, 2019

Strong Wind in Tennessee, September 22, 2019

September 22, 2019 · NWS OHX · 2 events in 2 counties and zones

Two damaging dust devils occurred in Bedford and Williamson Counties during the afternoon of September 22. Other damaging dust devils were also reported in southern Kentucky and northern Alabama this same afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Two damaging dust devils occurred in Bedford and Williamson Counties during the afternoon of September 22. Other damaging dust devils were also reported in southern Kentucky and northern Alabama this same afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 22, 5:12 AM CST, 5 hours 48 minutes earlier.

Area forecast discussion, Sep 22, 5:12 AM CST, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
612 AM CDT Sun Sep 22 2019

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Persistent upper ridging and Bermuda high hang on again today
...but finally break down tonight. By 12z Mon, weak upper
shortwave is approaching and a cold front is expected to be set up
just to our northwest. As this weak upper axis moves east, the
cold front will sweep across the mid-state on Mon. GFS remains
with best moisture advection ahead of the boundary, with the EURO
still fairly dry. And instability remains very much lacking as
well. Overall, expect showers to breakout toward dawn Mon across
the northwest, then spread across the remainder of the area
throughout the day. Pcpn amounts again will be pretty small. At
this point, will only put small chance of afternoon storms as if
any develop they will be isolated at best.

Even though upper flow fairly benign, pretty good SFC/LL
high builds in and pushes boundary well south, where it stays
into early Wed. SFC high quickly vacates later Wed and the
boundary retreats north late Wed and sets up just northwest early
Thu ahead of next upper wave. With upper flow turning more
northerly with time, this boundary expect to continue north on
Fri. During this process, we may be able to squeeze out a few
showers late Wed into Thu but again no significant pcpn is
expected.

After that point...upper ridges and SFC/LL highs strengthen once
again, and hold into early next week. That will again make rain
very scarce while keeping temps well above normal.

On a side note...dewpoints are likely to drop into the mid 50s
later today, and with winds speeds picking up and pretty dry
ground conditions, marginal fire danger is likely this afternoon.
Will highlight just in FWF for now.

&&

.AVIATION...
12Z TAF DISCUSSION.

No changes needed to the current TAF forecast. VFR conditions
through the TAF period. High pressure over GA/SC will continue to
get pushed east as a weak front heads to the mid Ohio Valley and
into middle TN after 12Z Monday. Southerly winds today with
afternoon and early evening gusts of 10 to 15kts. Winds will relax
after sunset. A few high clouds during the afternoon and will
become more scattered overnight. The leading edge of the front
and rain will be approaching CKV by 12Z Monday. Rain amounts with
the front will be light and CIGS and VIS will remain VFR.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......07
AVIATION........12
Hazardous weather outlook, Sep 22, 4:14 AM CST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
514 AM CDT Sun Sep 22 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-231030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
514 AM CDT Sun Sep 22 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Bedford

When
September 22, 11:00 AM CST
Where
Bedford forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.514, -86.459 (the zone’s center; the record gives no point)

A dust devil blew a large section of sheet metal off the roof of a barn at 910 Railroad Avenue between Shelbyville and Wartrace.

Strong Wind, Williamson

When
September 22, 2:05 PM CST
Where
Williamson forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

Residents witnessed a dust devil blow a large section of roof off a barn at 7895 Lick Creek Road in far southwest Williamson County.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857335, 857336.